Download Full Text (12.2 MB)
Introduction: Acetaminophen is one of the most used anti-pyretics to mitigate fever. Few cases have been reported of hypersensitivity reactions to acetaminophen without non-steroidal anti-inflammatory drug (NSAID) intolerance. It is recommended that if there is suspected drug hypersensitivity then the patient should undergo an oral drug challenge. Case Description: A 49-year-old male presented for evaluation of urticaria that occurred with acetaminophen ingestion. He reported several episodes where he developed diffuse urticaria within 15 minutes of ingestion, but no other symptoms concerning for anaphylaxis. He was unsure of the dose. He also noted urticaria with Excedrin migraine, which contains acetaminophen, aspirin, and caffeine. He tolerated NSAIDs alone. An oral drug challenge was performed. He was administered 250mg of acetaminophen, which he tolerated. After taking his second dose of 250mg, he developed pruritus and 4 urticarial lesions within 30 minutes. He did not have any other signs of anaphylaxis. He was treated with 20mg of loratadine. Upon re-evaluation, he had more diffuse urticarial lesions, but no other symptoms and he remained hemodynamically stable. He was serially monitored every 15 minutes for a total of 90 minutes, with near-resolution of his urticaria. Discussion: Pseudoallergy is an immediate systemic reaction that resembles anaphylaxis, but is non IgE-mediated. NSAIDs are a common cause of pseudoallergy. There are cases of acetaminophen hypersensitivity reactions in NSAID intolerant patients due to cross-reactivity. If a patient is NSAID tolerant and develops symptoms with acetaminophen, it is more likely to be IgE-mediated. Acetaminophen challenge should be done with caution and avoided if positive.
Allergy and Immunology
Le, Thao; McLeod, Mary K.; and Wild, Laurianne, "A Rare Cause of Urticaria In An NSAID Tolerant Patient" (2022). Posters. 303.